Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 294, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 15, 2024, 5:55 PM CDT for Jasper County, Poweshiek County, Tama County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2024, 5:55 PM CDT (22:55 UTC)
- Expired
- Aug 15, 2024, 6:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jasper County, IA, Poweshiek County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 4:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1236 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:53 PM CDT, 4 hours 2 minutes earlier. Its key messages:
- Strong to severe storms possible today. Low confidence in current storms persisting in intensity much further than west-central Iowa (<30%). Confidence is higher in severe weather southern Iowa (~40%) especially nearest the IA-MO border.
- Primary threats will be large hail and damaging winds, especially in the far south. A tornado or two cannot be ruled out in the south.
- Wrap around showers possible north/northeast Friday followed by relatively dry weekend with near to just below normal temperatures persisting.
Area forecast discussion, Aug 15, 1:53 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 153 PM CDT Thu Aug 15 2024 .KEY MESSAGES... - Strong to severe storms possible today. Low confidence in current storms persisting in intensity much further than west-central Iowa (<30%). Confidence is higher in severe weather southern Iowa (~40%) especially nearest the IA-MO border. - Primary threats will be large hail and damaging winds, especially in the far south. A tornado or two cannot be ruled out in the south. - Wrap around showers possible north/northeast Friday followed by relatively dry weekend with near to just below normal temperatures persisting. && .DISCUSSION... Issued at 146 PM CDT Thu Aug 15 2024 Showers and storms left a blanket of stratus across the state this morning which have continued to erode through the day. Clouds that remain continue to billow beneath the low-level capping. Further west in Nebraska is convection in the base of the upper level trough and diffluent, left exit region of an upper level jet. The 12z sounding at Omaha highlighted the favorable amount of elevated instability we had to start with, recording around 2500 J/kg of MUCAPE and mid-level lapse rates around 7 C/km. This elevated airmass continues to move into Iowa this afternoon, centering across especially the southern half of the state this afternoon. Additional clearing in the central and northwestern part of the state will extend the reach of the instability gradient, albeit some capping lingers near the Missouri river from lingering clouds. As for the wind profile, Effective Bulk Shear values over 35kts can be found across the southern half. The lowest 3km offer little in the way of curvature or elongation on the hodograph due to relatively weak, unidirectional flow. Trends for the aforementioned line in Nebraska have been a weakening one with warming cloud tops and receding reflectivity. However, as the wave and enhanced jet interact with the unstable airmass ahead of it, additional storms will develop in Iowa late this afternoon. Some of the convection from the morning has a chance to survive the inhibition ahead of it, bringing at least a hail threat to especially the west central into central portion of the state. This threat would quickly subside after sunset. The better confidence lies in the far south and southeast portion of the state where a trailing cold front extends through the better wind field. Storms that form along this boundary will be able to develop into supercells, posing a risk for damaging winds and hail. Max theta-e differences over 25 C offer the chance for stronger col pools and damaging winds, but poor shear in the lowest 3km will limit the longevity of this threat for the storms. A tornado cannot be completely ruled out immediately along the boundary, but the poor low level shear and helicity keeps this threat low. Fog will settle in overnight behind the departing system tonight into Friday morning. The upper level disturbance moves into the Great Lakes region Friday, keeping Iowa in northerly to northwesterly flow through the weekend. The cooling airmass and remnant lift on Friday will yield enough instability for some scattered showers and storms across the north in the afternoon. Mostly dry and cool air will settle in through the weekend as well as the first half of next week. Temperatures will be near to below average with highs in the 70s and 80s and lows in the 60s. With some waves that ride along the northwest flow, some small chances of precipitation will be possible, at times. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1240 PM CDT Thu Aug 15 2024 MVFR stratus continuing to become SCT over the next 1-2 hours, taking longer for eastern sites. Confidence has increased for KOTM receiving thunderstorms after 23z. Severe winds and hail will be possible. In noting recent rain and storms just to the west of the area, have added VCSH to KFOD and KDSM to account for these storms surviving and moving east, but confidence in this scenario remains lower at this time. Trends will be monitored. Highest confidence in convective coverage remains south of KDSM. Fog anticipated to develop across the east in the early morning hours and may bring VSBY restrictions. Windy conditions in the north with gusts exceeding 20kts will develop towards the end of the TAF period. Have included gust mentions in sites of highest confidence. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Jimenez AVIATION...Jimenez
Hazardous weather outlook, Aug 15, 2:03 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 203 PM CDT Thu Aug 15 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-161915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 203 PM CDT Thu Aug 15 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Isolated to scattered thunderstorms will be possible after 3 pm this afternoon. A few storms may be severe over the region, with areas in southern Iowa having a slightly higher risk of severe storms. Hail and damaging winds are the main threats. An isolated tornado cannot be ruled out in the south. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered afternoon non severe thunderstorms will be possible north of Highway 20 Friday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later later today.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 9:22 PM CDT | Special Weather Statement | DMX | Taylor | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.